Can I take glucosamine and chondriotin while on warfarin?
Q) I've been taking glucosamine (1500 mg) with chondroitin (1200 mg) for more than two years and this appeared to prevent severe arthritis in my hands and wrists. Last October due to a heart condition my consultant put me on warfarin, and the NHS standard instructions prohibit the use of glucosamine and chondroitin. This last month my arthritis has returned and I feel I could benefit from a return to glucosamine and chondroitin. (The consultant can't tell me anything definite and says 'please yourself'. Is there any recent information about taking glucosamine and chondroitin while on warfarin, or any Arthritis Research UK opinion on its performance?
Brian Hopper, Broxton, Chester (Autumn 2009)
A) I'm not quite sure what you mean by ‘NHS standard instructions’. The evidence of interaction between warfarin and glucosamine is far from clear. What is clear is that if you wish to take glucosamine and chondroitin along with your warfarin you should first tell your doctor. Secondly, if you and your doctor agree that it's acceptable to go ahead you should probably have more frequent blood checks for the first few weeks after you start taking the combination. If any changes in your blood tests occur, you can then make appropriate alteration to the warfarin dose, or stop taking the glucosamine.